Heparin-induced thrombocytopenia with thrombosis (HITT) is the most severe side effect of heparin administration. Patients with HITT may die or have permanent sequelae such as stroke or limb amputation. Contaminated heparin is associated with anaphylactic reactions and deaths by activating the contact system. It is also associated with high incidence of HIT via a yet unknown mechanism. This study showed that although oversulfated heparin byproduct induced thrombin activities in both normal and HIT patient plasmas through the contact system activation, authentic heparin induced thrombin activities only in HIT patient plasmas containing autoantibodies against protein/ heparin complex. These data suggest that the negatively charged immunoglobulin G (IgG)/platelet factor 4 (PF4)/heparin complex activate the contact system and produce thrombin in human plasma, and thrombin partially activates the platelets allowing subsequent platelet activation through IgG/Fc receptor II signaling. The newly discovered mechanism of heparin-induced thrombin activity could explain the increased incidence of HIT in patients exposed to contaminated heparin. Furthermore, the assays used in these studies would be valuable for HIT diagnosis, prevention, and treatment.
- Contact system
- Contaminated heparin
- Heparin-induced thrombocytopenia
ASJC Scopus subject areas